Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 459, NWS Jackson, MS

July 21, 2000Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2000, 2:32 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 2:32 PM CDT (19:32 UTC)
Expired
Jul 21, 2000, 3:00 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 125 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:35 PM CDTThunderstorm WindCountywide, LASeveral trees were blown down and caused minor damage to a few structures.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS54 KJAN 211932
SVRJAN
LAC025-029-212000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF SICILY ISLAND...OR ABOUT 11
  MILES NORTHWEST OF FERRIDAY...MOVING SLOWLY EAST.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SICILY ISLAND THROUGH 300 PM CST

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:00 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 11:00 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT FRI JUL 21 2000

UPDATED ZONES TO MAKE COSMETIC CHANGES TO SKY CONDITIONS.  CURRENT
TEMPS AND POPS LOOK TO BE IN LINE WITH CURRENT SITUATIONS. THE
AIRMASS IS A LITTLE DRIER THIS AM...DEWPOINTS IN NORTH AND CENTRAL
MISSISSIPPI IN THE UPPER 90S...ELSEWHERE READINGS IN THE LOWER 70S
WERE COMMON. HOWEVER...THERE WILL BE PLENTY OF BOUNDARIES FOR FOCUS
AS SHORTWAVES  MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING.

.JAN...
AR...NONE
LA...NONE
MS...NONE.

In the hours before

Special weather statement, Jul 21, 10:05 AM CDT, 4 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1005 AM CDT FRI JUL 21 2000

A WEAK FRONTAL BOUNDARY IS DRAPED ACROSS SOUTH MISSISSIPPI
THIS MORNING. THIS BOUNDARY ALONG WITH OTHER SURFACE BOUNDARIES
FROM EARLIER CONVECTION WILL PROVIDE THE ADDED FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE HEAT OF DAY.

A FEW OF THE STORMS ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI MAY REACH SEVERE LIMITS AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION THIS AFTERNOON AND
EVENING. ASIDE FROM THE DANGEROUS LIGHTNING...THE MAIN WEATHER THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS WITH SOME HAIL POSSIBLE.

STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL WILL NEED TO KEEP ABREAST OF THE LATEST DEVELOPMENTS
AS ACTIVATION MAY BE NEEDED LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS
INCLUDES AN EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:05 PM CDTSevere Thunderstorm WarningJANCatahoula25 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningJANTensas36 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.